Health Officials Warn of Fatal Fentanyl Overdoses

Health Officials Warn of Fatal Fentanyl Overdoses

A new synthetic opioid that is five times more potent than heroin is being blamed for the deaths of dozens of intravenous drug users. Health officials in Pennsylvania warned today that at least 50 people have died in the state since the first of the year after injecting acetyl fentanyl.

The Centers for Disease Control and Prevention (CDC) recently reported in a health alert that the drug has also caused 14 deaths in Rhode Island since early March.

800px-Injecting_HeroinAcetyl fentanyl is a fentanyl analog that is not available as a prescription drug in the U.S., but is increasingly being used by illicit drug users because of its potency. Street names for the drug include Apache, China girl, China white, dance fever, friend, goodfella, jackpot, murder 8, TNT, as well as Tango and Cash.

Fentanyl is a prescription narcotic used to relieve severe or chronic pain, and is commonly used by cancer patients or as a last-resort pain medication. It’s available as a skin patch, lozenge, pill, shot or in a film that dissolves in the mouth. In its prescription form, fentanyl is known as Actiq, Duragesic, and Sublimaze.

As a recreational drug, acetyl fentanyl resembles heroin, and has similar consistency, color and packaging. If a heroin user mistakes fentanyl for heroin and takes too much of the drug, the user is at high risk of a fatal overdose. During the last major outbreak of fentanyl overdoses in 2006, there were 269 deaths in Philadelphia alone.

DeafentanylAfter recently confirming five overdoses, including one fatality, in Lebanon County, the Pennsylvania Department of Drug and Alcohol Programs called on coroners and medical examiners across the state to screen for acetyl fentanyl in all apparent heroin and other opioid deaths.

As a result, the department determined that recreational use of fentanyl or acetyl fentanyl has resulted in at least 50 confirmed fatalities and five non-fatal overdoses statewide this year.

Overdoses have been confirmed in Allegheny, Beaver, Berks, Blair, Bradford, Bucks, Butler, Cambria, Delaware, Erie, Lebanon, Lehigh, Philadelphia, Washington and Westmoreland counties. The state is awaiting toxicology reports from several other counties.

“This is an especially important time for those addicted to heroin to seek treatment,” Department of Drug and Alcohol Programs Secretary Gary Tennis urged. “Treatment works; these individuals, rather than risk death day after day, can attain recovery and go on to live rich and rewarding lives.”

The CDC has also urged public health agencies, emergency departments, medical examiners, and coroners to be alert for overdoses possibly caused by fentanyl and acetyl fentanyl.

In Rhode Island, toxicology test results for most of the decedents showed, in addition to acetyl fentanyl, varying mixtures of drugs, including cocaine, heroin, ethanol, and benzodiazepines.

There have been unconfirmed reports from other states of increasing opioid-related overdoses. Media stories have associated the overdoses with “fentanyl-contaminated heroin” or, in some cases, to fentanyl alone.

Authored by: Pat Anson, Editor